Virginia, 2001

Lightning Strike in Virginia, May 24, 2001

May 24, 2001 · NWS RNK · 1 event in 1 county or zone

Lightning during the evening of the 24th, struck a mill, starting a fire that caused significantly damage to the structure, and damaged equipment stored inside.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Lightning during the evening of the 24th, struck a mill, starting a fire that caused significantly damage to the structure, and damaged equipment stored inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 8:47 PM EST, 43 minutes earlier.

Area forecast discussion, May 24, 8:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
947 PM EDT THU MAY 24 2001

LOOKING AT CURRENT RADAR TRENDS ALL SEEMS TO BE DIMINISHING IN
COVERAGE AND INTENSITY AS DAYTIME HEATING GOES. WILL LOWER POPS IN
WEST THE FROM CATEG TO LIKELY WITH UVVS EXPECTED LATER...AND KEEP
CHC WHERE THEY ALREADY ARE.

WATCH STILL UP...BUT WILL NOT PLAY UP STORMS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Special weather statement, May 24, 7:20 PM EST, 2 hours 10 minutes before
NCZ001-002-018-019-250215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT THU MAY 24 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 1:00 AM FRIDAY MORNING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA AND WILKES COUNTY.

DURING THE EARLY EVENING RADAR INDICATED SCATTERED THUNDERSTORMS
ACROSS EXTREME SOUTHWESTERN VIRGINIA. ANOTHER MORE ORGANIZED AREA OF
THUNDERSTORMS WAS DEVELOPING ALONG THE CENTRAL AND SOUTHEASTERN
TENNESSEE AND NORTH CAROLINA BORDER. AS THIS MAIN CLUSTER OF STORMS
TRACKS NORTHEAST AT 45 MPH...AND OTHER THUNDERSTORMS DEVELOP...SOME
MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

WHILE SCATTERED THUNDERSTORMS ARE POSSIBLE...IT APPEARS THAT THE
THREAT OF SEVERE WEATHER WILL LIKELY REMAIN SOUTH OF ASHE...
ALLEGHANY...WATAUGA AND WILKES COUNTIES THROUGH 930 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE  MEDIA OUTLET FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN BLACKSBURG.

NOGUEIRA
Special weather statement, May 24, 8:18 PM EST, 1 hour 12 minutes before
NCZ001-002-018-019-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT THU MAY 24 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 1:00 AM FRIDAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES THE SEVERE
THUNDERSTORM WATCH FOR ASHE...ALLEGHANY...WATAUGA AND WILKES
COUNTIES.

SHORTLY AFTER 915 PM...DOPPLER RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS ACROSS EASTERN TENNESSEE AND WESTERN NORTH
CAROLINA. THESE STORMS WERE TRACKING TO THE NORTHEAST AT ABOUT 40
MPH. WHILE THE THREAT FOR SEVERE WEATHER IN THE AREA REMAINS LOW
THROUGH 1030 PM...GUSTY WINDS AND HEAVY RAIN MAY ACCOMPANY THE
SHOWERS AND THUNDERSTORMS AS THEY TRACK INTO PARTS OF WILKES COUNTY
AND PARTS OF THE NORTHERN MOUNTAINS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLOOK FOR
ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

NOGUEIRAI
Special weather statement, May 24, 9:17 PM EST, 13 minutes before
NCZ001-002-018-019-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT THU MAY 24 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 1:00 AM FRIDAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES THE SEVERE
THUNDERSTORM WATCH FOR ASHE...ALLEGHANY...WATAUGA AND WILKES
COUNTIES.

SHORTLY AFTER 1015 PM DOPPLER RADAR INDICATED AN AREA OF WEAKENING
SHOWERS AND THUNDERSTORMS OVER EASTERN TENNESSEE AND WESTERN NORTH
CAROLINA. WHILE THE THREAT OF SEVERE WEATHER REMAINS LOW...SOME OF
THE STORMS WILL CONTAIN GUSTY WINDS AND VERY HEAVY RAIN AS THEY
TRACK ACROSS THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA.

N"OGUEIRA

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Campbell

When
May 24, 9:30 PM EST
Where
Campbell County, Altavista
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
37.206, -79.096 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243583.